Nevada, 2022

High Wind and Winter Weather in Nevada, June 12, 2022

June 12, 2022 · NWS REV · 5 events in 3 counties and zones

A fast moving cold front with an anonymously deep upper trough brought another round of windy conditions, increased chances for showers and thunderstorms, and cooler temperatures that dampened summer recreation activities and travel across the area.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A fast moving cold front with an anonymously deep upper trough brought another round of windy conditions, increased chances for showers and thunderstorms, and cooler temperatures that dampened summer recreation activities and travel across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jun 12, 12:27 PM PST, 23 minutes earlier.

Area forecast discussion, Jun 12, 12:27 PM PST, 23 minutes before
Area Forecast Discussion
National Weather Service Reno NV
127 PM PDT Sun Jun 12 2022

.SYNOPSIS...

Moisture, clouds and cooler temperatures continue to stream in with
a frontal passage today. The area with the greatest chance for
wetting rain and thunder will be northeast California to northern
Nevada, and along the northern Sierra. A cool start to the week will
lead into a midweek warmup that returns above average temperatures.
For the upcoming weekend, another system could bring cooler
temperatures and breezy winds back again.

&&

.SHORT TERM...Today through Monday night...

 * Today: Showers will persist for northeastern California to
   northern Nevada, and along the northern Sierra through the end
   of the day. Recent rainfall observations show the Tahoe Basin
   has already received over 0.5" of rain by noon, and with
   forecasts suggesting rainfall amounts to reach nearly an inch
   of rain, it's just plain soggy in some areas today. Some storms
   have produced lightning across southern Oregon/northern Nevada
   and far northern California, but the risk for lightning exists
   with any shower that approaches. Areas that see shower
   activity will also see lower wind speeds, unless a thunderstorm
   produces gusty outflow winds. For the Basin and Range, it will
   remain dry and gusty, which elevates concerns for drying
   fuels. Wind speeds across the entire region will reach 30-40
   mph, with gusts as high as 50-60 mph or greater for wind prone
   locations. For dry locations, blowing dust may create
   visibility issues, while gusty winds all over will create
   travel issues for high-profile vehicles traveling N-S oriented
   roads. Temperatures will be held in check in places that get
   rain, with 60s for those spots. Overall, today will be around
   10-15 degrees cooler than yesterday for everyone, as the dense
   cloud cover limits afternoon heating. The system exits
   overnight, leaving behind a cooler airmass that will hang
   around into early week.

 * Tomorrow (Monday): Any residual clouds associated with the
   exiting front will be gone by midday, but the temperatures will
   stay below average despite the increase in solar heating.
   Winds will be breezy during the early afternoon, around 10-20
   mph with gusts 30-40 mph along the ridges. Winds will kick up
   some chop for area lakes, and turbulent skies will make for
   bumpy plane rides. Breezes will begin to dwindle as the
   afternoon wears into the evening, and will be light through the
   overnight hours. Relative humidity will gradually decrease
   through the day for areas that did receive rain the previous
   day, and will remain low over areas that stayed dry. With the
   breezy winds hanging around, and lowering RH values, it would
   be ideal to remain careful as to not cause a fire start,
   especially along and east of US 395.

-HRICH

.LONG TERM...Tuesday through next Weekend...

Temperatures will warm to near normal by Tuesday, with 70s expected
in Sierra valleys and 80s in the lower valleys. An upper-level ridge
will quickly build over the region Wednesday and Thursday climbing
temperatures into the 90s once again for the lower valleys and upper
70s to low 80s in the Sierra. This warm-up will be short-lived as
ensembles continue to be in good agreement showing another low
pushing into the coast late this week. Moisture looks to be lacking
in the latest simulations, so we'll likely see a cool-down to near
normal (upper 60s to low 70s in Sierra valleys and low 80s in the
lower valleys) along with breezy conditions heading into the
weekend.

-Johnston

&&

.AVIATION...

* Showers and thunderstorms will continue across northeast CA and
  northwest NV today with widespread MVFR conditions and mtn
  obscuration possible north of a Portola to Gerlach line. In the
  Tahoe Basin for KTRK/KTVL, scattered showers will bring periods of
  MVFR and isolated thunder with generally VFR conditions.

* Strong west winds continue through this evening with sustained
  winds 20-35 kts with gusts 40-45 kts. Periods of LLWS and moderate
  turbulence will impact Highway 395/I-580 corridor airports KRNO-
  KCXP-KMEV-KMMH through the evening.

* For Monday, breezy northwest winds will persist behind the cold
  front. Strongest winds will prevail near KNFL-KMMH-KHTH with
  sustained winds 20-25 kts.

-Edan

&&

.FIRE WEATHER...

Moisture has increased substantially across the Sierra, northeast CA
and far northwest Nevada today. Wetting rains will help to mitigate
fire concerns due to gusty winds across the Sierra and far NE CA
today. Otherwise, much drier conditions prevail south of highway 50
and across the Basin and Range. Driest conditions will occur across
southern Mineral county in the vicinity of Chalfant Valley, where
humidity may drop to near 10% by the afternoon. Strong gusty winds
will persist with sustained west winds 25-40 mph with wind gusts 45-
55 mph. Strongest winds will materialize along the Hwy 395|I-850
corridor from Reno to Mammoth Lakes and points eastward into the
Basin and Range (Fire zones 420,421,423,429 and 274). The strong
winds with the dry conditions for areas along the southern Sierra
will result in enhanced fire danger for areas where the fuels are
ready to burn.

Breezy, northwest winds will arrive on Monday, but thankfully with
the cooler temperatures in place it should help the humidity values
to stay a bit higher. -Edan

&&

.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from 11 AM to 8 PM PDT Monday NVZ004.

     Wind Advisory until 8 PM PDT this evening NVZ001>005.

     Lake Wind Advisory from 11 AM to 8 PM PDT Monday NVZ001.

CA...Wind Advisory until 8 PM PDT this evening CAZ070>073.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jun 12, 11:04 AM PST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service RENO NV
1204 PM PDT Sun Jun 12 2022

CAZ070-071-NVZ005-130200-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton, Empire,
and Gerlach
1204 PM PDT Sun Jun 12 2022

...Showers and Strong Thunderstorms...

Thunderstorms have developed across norther Lassen and Washoe
counties this afternoon. Plan on storms to continue through the
evening with the threats of small hail, moderate to heavy rain,
lightning, and gusty outflow winds.

If you are outdoors recreating have a plan that includes getting
into a sturdy building and/or vehicle to shelter from incoming
showers and storms.

http://weather.gov/reno
Special weather statement, Jun 12, 12:49 PM PST, 1 minute before
Special Weather Statement
National Weather Service RENO NV
149 PM PDT Sun Jun 12 2022

CAZ070-071-NVZ005-130900-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton, Empire,
and Gerlach
149 PM PDT Sun Jun 12 2022

...Blowing Dust, Showers and Strong Thunderstorms...

Strong southwest winds have produced widespread areas of blowing
dust stretching from Honey Lake to the Black Rock Desert and for
areas along and east of Highway 95, Interstate 80, and Highway 50
near Fernley, Lovelock, and Fallon. Be ready for sudden drops in
visibility to less than 1 mile at times.

Thunderstorms have developed across norther Lassen and Washoe
counties this afternoon. Plan on storms to continue through the
evening with the threats of small hail, moderate to heavy rain,
lightning, and gusty outflow winds.

If you are outdoors recreating have a plan that includes getting
into a sturdy building and/or vehicle to shelter from incoming
showers and storms.

http://weather.gov/reno

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind, 2 winter weather. Local standard time, as filed.

High Wind, Greater Lake Tahoe Area

When
June 12, 12:50 PM PST
Where
Greater Lake Tahoe Area forecast zone
Measured
90 kt (104 mph) measured gust
Reported by
Mesonet
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

Mesonet station (SLIDE), Mount Rose summit (DRI), located 0.9 mi E of the Mount Rose Summit area reported a peak wind gust of 103 mph.

Winter Weather, Western Nevada Basin and Range

When
June 12, 2:00 PM PST
Where
Western Nevada Basin and Range forecast zone
Reported by
Trained Spotter
Coordinates
39.927, -118.898 (the zone’s center; the record gives no point)

Several sections of wood fences were blown down in a Fernley, NV neighborhood that is located 1.0 mi SSW of town on Sunday 6/12. First damage was reported around 2 pm with more fence damage between 4-5 pm.

High Wind, Mineral/Southern Lyon

When
June 12, 3:24 PM PST
Where
Mineral/Southern Lyon forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
38.780, -118.812 (the zone’s center; the record gives no point)

Mesonet station (WLKNV - NV DOT) located 6.1 mi NW of Hawthorne, NV reported a peak wind gust of 70 mph.

Winter Weather, Western Nevada Basin and Range

When
June 12, 3:35 PM PST
Where
Western Nevada Basin and Range forecast zone
Reported by
Trained Spotter
Coordinates
39.927, -118.898 (the zone’s center; the record gives no point)

A trained spotter reported power outages 1.0 mi SSE of Fernley,NV with stores having to close early.

High Wind, Western Nevada Basin and Range

When
June 12, 3:56 PM PST
Where
Western Nevada Basin and Range forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
39.927, -118.898 (the zone’s center; the record gives no point)

ASOS station (KLOL Derby Field) located 9 mi SSW of Lovelock, NV reported a peak wind gust of 69 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2022Every state in 2022This day in weather historyWarnings in Nevada, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034084, 1034082, 1034086, 1034083, 1034294.